Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 202, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 21, 2004, 4:24 AM CDT for Crawford County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2004, 4:24 AM CDT (09:24 UTC)
- Expired
- Jun 21, 2004, 5:15 AM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Crawford County, KS
The radar
The Springfield radar (KSGF), 136 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
695 WUUS53 KSGF 210924 SVRSGF KSC037-211015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 423 AM CDT MON JUN 21 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN SOUTHEAST KANSAS. * UNTIL 515 AM CDT. * AT 421 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MCCUNE...OR 13 MILES WEST OF PITTSBURG...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CHEROKEE BY 430 AM CDT. NEAR PITTSBURG BY 435 AM CDT. THE TOWNS OF BEULAH...CHICOPEE...LONE OAK...RINGO AND FRANKLIN ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3750 9509 3733 9505 3734 9465 3761 9467 $$ TERRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:00 AM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 21, 3:00 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 300 AM CDT MON JUN 21 2004 .DISCUSSION... MCS OVER KS CONTINUES TO CHUG EASTWARD AT 35KT AND SIMPLE DISTANCE SPEED TOOL HAS IT MOVING ACROSS OUR CWA BETWEEN 09-15Z THIS MORNING. GIVEN THE NORTH SOUTH ORIENTATION OF THE CONVECTION AND QUICK MOVEMENT CONCERN FOR HEAVY RAINFALL IS DIMINISHING. ACCORDING TO RUC POINT FORECAST SOUNDINGS THUNDERSTORMS ARE WORKING WITH ABOUT 1000 J/KG OF CAPE...WITH THE STORMS PROGGED TO MOVE INTO AN INCREASING LESS UNSTABLE ENVIRONMENT AS THEY CONTINUE EASTWARD INTO OUR CWA. DECREASING INSTABILITY SHOULD LIMIT THE SEVERE THREAT WILL LIKELY ALSO DECREASE THE THREAT OF HEAVY RAINFALL SOME AS THE STORMS SHOULD EXPERIENCE AN OVERALL DECREASE IN INTENSITY. CONCERN WILL THEN SHIFT TO POTENTIAL FOR RE-DEVELOPMENT THIS AFTERNOON ALONG THE COLD FRONT. OVERALL THREAT LOOKS NOT THAT HIGH AS MORNING CONVECTION SHOULD LEAVE THE ATMOSPHERE FAIRLY WORKED OVER. OUTFLOW FROM MORNING CONVECTION WILL LIKELY STALL OUT OVER AR AND OK WHICH WILL PROBABLY PREVENT DEEPER MOISTURE FROM RETURNING IN ADVANCE OF THE APPROACHING SYNOPTIC FRONT. HAVING SAID THAT...GFS AND ETA BOTH SHOW A PLUME OF STEEPER MID LEVEL LAPSE RATES ADVECTING EASTWARD INTO WESTERN MISSOURI THIS AFTERNOON...SO IF DEEPER MOISTURE DOES INDEED WORK ITS WAY INTO THE AREA THEN THE SEVERE THREAT WOULD BE THERE GIVEN THE STRONG DEEP LAYER SHEAR. ENOUGH UNCERTAINTIES EXIST AT THIS TIME TO KEEP CHANCE POPS GOING THIS AFTERNOON AND TO MENTION SOME THREAT OF SEVERE THIS AFTERNOON. FRONTAL BOUNDARY WILL LIKELY STALL OUT OVER OKLAHOMA/NORTHERN ARKANSAS TONIGHT AS A STRONG SHORT WAVE CURRENTLY OVER SOUTHERN IDAHO DROPS SOUTHEASTWARD INTO THE SOUTHERN PLAINS. STRONG LOW LEVEL JET WILL DEVELOP IN ADVANCE OF THIS SHORTWAVE AND WILL FOCUS MOISTURE CONVERGENCE ALONG AND JUST TO THE NORTH OF THIS FRONTAL BOUNDARY. LAST DAY OR SO THE MODELS HAVE BEEN TRENDING FURTHER NORTH AND WITH A WELL DEFINED SHORTWAVE (ON WATER VAPOR AND IN THE 0Z UPPER AIR DATA) THE MODELS SHOULD BE ABLE TO HANDLE IT BETTER THAN THE CONVECTIVELY INDUCED VORTS THAT THE MODELS TRY TO DEVELOP. HAVE INCREASED POPS A BIT MORE OVER SOUTHERN MISSOURI TONIGHT TAPERING OFF TO LOW END CHANCE OVER CENTRAL MISSOURI. APPEARS AS THOUGH THE BEST CHANCE FOR CELL TRAINING AND LOCALLY HEAVY RAINFALL WILL BE ACROSS OKLAHOMA...HOWEVER WITH THE DEEPER MOISTURE AND FRONTAL BOUNDARY NOT THAT FAR AWAY SEEMED PRUDENT TO LEAVE MENTION OF LOCALLY HEAVY RAINFALL IN THE GRIDS FOR TONIGHT SOUTH OF HIGHWAY 60. LARGE MCS WILL PROBABLY FORM OVER OKLAHOMA TONIGHT AND TRACK EASTWARD ACROSS ARKANSAS AND FAR SOUTHERN MISSOURI TUESDAY MORNING. INSTABILITY WILL BE FAIRLY LIMITED IN OUR CWA...SO PRECIPITATION WILL PROBABLY BE MORE OF THE HYBRID STRATIFORM/CONVECTIVEY NATURE WITH ONLY SCATTERED CLOUD TO GROUND LIGHTNING STRIKES. INCREASED POPS INTO THE LIKELY CATEGORY TUESDAY AS WELL ACROSS SOUTHERN WITH MORE MODERATE TO HEAVY RAINFALL POSSIBLE. STRONG SUBSIDENCE AND DRY AIR ADVECTION WILL ALLOW SKIES TO QUICKLY CLEAR OUT TUESDAY NIGHT WITH MUCH DRIER AIR FILTERING INTO THE AREA. CLEAR (OR CLEARING) SKIES AND LIGHT WINDS SHOULD BE A PRIME SET UP FOR STRONG RADIATIONAL COOLING SO HAVE SHAVED A FEW DEGREES OFF GOING LOWS. IN ADDITION...WET GROUND WOULD MAKE FOR A PRETTY GOOD SET UP FOR SOME RADIATIONAL GROUND FOG SO INTRODUCED SOME PATCHY FOG WITH MVFR VISIBILITIES INTO THE GRIDS. WEDNESDAY LOOKS LIKE AN ABSOLUTELY SPECTACULAR SUMMER DAY WITH NEARLY FULL SUNSHINE...LIGHT WINDS...AND LOW RELATIVE HUMIDITIES. UNUSUALLY STRONG HUDSONS BAY LOW WILL CONTINUE TO RETROGRADE AND BUILD SOUTHWARD A BIT THIS WEEK...WHICH SHOULD HELP ESTABLISH A MODERATELY STRONG NORTHWEST FLOW IN OUR REGION. STRONG DISTURBANCE IS FORECAST TO RIDE THE NORTHWEST FLOW SOUTHEASTWARD INTO THE GREAT LAKES THURSDAY WHICH SHOULD HELP GIVE THE SURFACE COLD FRONT A NUDGE SOUTHWARD INTO MISSOURI. BEST CHANCE OF CONVECTION THURSDAY AFTERNOON SHOULD BE OVER NORTHERN PORTIONS OF THE CWA...SO KEPT HIGHEST POPS GOING THERE AND TRAILED OFF TO LOW END CHANCE ALONG THE ARKANSAS BORDER. NO CHANGES MADE TO THE REMAINDER OF THE EXTENDED FORECAST. IZZI && .AVIATION... ANOTHER KANSAS STORM COMPLEX IS MOVING TOWARD THE OZARKS EARLY THIS MORNING. LATEST SATELLITE TRENDS SHOW SLIGHTLY COOLING CLOUD TOPS WHICH SHOULD MAINTAIN CURRENT INTENSITIES AS IT MOVES TOWARD THE JLN AIRPORT BY 5 AM AND INTO THE SGF AIRPORT BY 630 TO 7 AM. WILL MAINTAIN MVRF CEILINGS VERIFIED BY UPSTREAM OBSERVATIONS. PILOTS SHOULD BE AWARE THAT THERE WILL BE NEARLY CONSTANT LIGHTNING AS THE STORMS PASS OVERHEAD. EXPECT AIRMASS OVER THE REGION TO BE PRETTY WORKED OVER THIS MORNING LIMITING CHANCES FOR AFTERNOON CONVECTION. TERRY && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, Jun 21, 3:21 AM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
321 AM CDT MON JUN 21 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
321 AM CDT MON JUN 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED TO NUMEROUS THUNDERSTORMS...A FEW MAY PRODUCE:
HAIL UP TO THE SIZE OF NICKELS...
AND DAMAGING WINDS TO 60 MPH.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA BETWEEN 4 AM AND
10 AM THIS MORNING. AN ISOLATED SEVERE THUNDERSTORM OR TWO IS
POSSIBLE OVER FAR WESTERN PORTIONS OF THE OUTLOOK AREA WITH THIS
FIRST LINE OF THUNDERSTORMS.
ADDITIONAL THUNDERSTORMS COULD DEVELOP OVER MAINLY NORTHERN AND
WESTERN PORTIONS OF THE OUTLOOK AREA AFTER 3 PM...WITH ANY
THUNDERSTORMS THAT DO DEVELOP POSSIBLY BECOMING SEVERE.
FINALLY THUNDERSTORMS ARE EXPECTED OVER SOUTHERN PORTIONS OF THE
OUTLOOK AREA TONIGHT...MAINLY SOUTH OF HIGHWAY 60.
DISCUSSION:
A LINE OF STRONG TO POSSIBLY MARGINALLY SEVERE THUNDERSTORMS WILL
MOVE EASTWARD ACROSS THE OUTLOOK AREA DURING THE EARLY TO MID
MORNING HOURS. AS THE LINE MOVES EASTWARD IT SHOULD WEAKEN AS IT
ENCOUNTERS A MORE STABLE ENVIRONMENT.
ADDITIONAL THUNDERSTORMS COULD RE-DEVELOP THIS AFTERNOON ALONG A
COLD FRONT MOVING SOUTHWARD INTO THE AREA. THUNDERSTORMS THIS
MORNING ARE EXPECTED TO STABILIZE THE ATMOSPHERE...HOWEVER THERE
IS SOME POTENTIAL FOR THE ATMOSPHERE TO DESTABILIZE THIS
AFTERNOON...ESPECIALLY IF THE CLOUD COVER BREAKS UP. IF ENOUGH
INSTABILITY WERE TO DEVELOP AHEAD OF THE FRONT THEN UPPER LEVEL
WINDS WOULD SUPPORT THE DEVELOPMENT OF SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS...BUT THIS IS A VERY CONDITIONAL
THREAT.
FINALLY...SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER SOUTHERN
MISSOURI TONIGHT. THE MAIN THREAT TONIGHT WILL BE LOCALLY HEAVY
RAINFALL AND POSSIBLY SOME MINOR FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NORTHWESTERLY FLOW ALOFT AND A SERIES OF UPPER LEVEL DISTURBANCES
WILL BRING A DAILY CHANCE FOR THUNDERSTORMS THURSDAY INTO NEXT
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR WEATHER
CONDITIONS AND UPDATED HAZARDOUS WEATHER OUTLOOKS REGARDING THE
POTENTIAL NEED FOR SPOTTER ACTIVATION THIS AFTERNOON.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZINearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.